One of the most insidious modern diseases is diabetes. Many do not even know, due to the lack of expression of symptoms, that they have diabetes. In turn, a lack of insulin can lead to very serious disorders and, if not properly treated, become life-threatening. The most serious complications of diabetes are coma.
What types of diabetic coma are known and how to properly provide first aid to a patient in this condition?
The content of the article:
Read: The main symptoms of diabetes mellitus – when is it necessary to be alert?
Diabetic coma – the main causes. Types of diabetic coma
Among all the complications of diabetes mellitus, such an acute condition as diabetic coma, in most cases, is reversible. The conventional wisdom is that diabetic coma is a condition of hyperglycemia. That is, a sharp increase in blood sugar levels. In fact, there are many types of diabetic coma:
- Hyperosmolar or hyperglycemic coma
The cause of a diabetic coma can be a sharp increase in the amount of glucose in the blood, improper treatment for diabetes and even an overdose of insulin, in which the sugar level falls below normal.
Symptoms of hypoglycemic coma, first aid for hypoglycemic coma
Hypoglycemic conditions are characteristic, for the most part, of type 1 diabetes, although they also occur in patients who take pills. As a rule, the development of the condition is preceded by a sharp increase in the amount of insulin in the blood. The danger of hypoglycemic coma is in the damage (hardly reversible) of the nervous system and the brain.
Hypoglycemic coma – development factors:
- Insulin overdose.
- Physical / mental trauma.
- Inadequate intake of carbohydrates at the right time.
- Exercise in excess of the norm.
Hypoglycemic coma – symptoms
At light attacks noted:
- General weakness.
- Increased nervous excitement.
- Trembling limbs.
- Increased sweating.
With these symptoms, it is important timely stop an attack in order to avoid the development of a pre-coma state, the characteristic features of which are:
- Trembling, rapidly turning into convulsions.
- Acute hunger.
- Sharp nervous excitement.
- Heavy sweating.
Sometimes at this stage the patient’s behavior becomes almost uncontrollable – up to aggression, and the intensification of convulsions even prevents the extension of the patient’s limbs. As a result, the patient loses orientation in space, and loss of consciousness occurs. What to do?
First aid for hypoglycemic coma
With mild symptoms, the patient should be urgently given a few lumps of sugar, about 100 g of cookies or 2-3 tablespoons of jam (honey). It is worth remembering that with insulin-dependent diabetes, you should always have some sweets in your bosom.
With severe symptoms:
- Pour warm tea (glass / 3-4 tablespoons of sugar) into the patient’s mouth, if he can swallow.
- Before infusion of tea, it is necessary to insert the retainer between the teeth – this will help to avoid a sharp compression of the jaws.
- According to the degree of improvement in the condition, feed the patient with food rich in carbohydrates (fruits, flour dishes and cereals).
- To avoid a second attack, the next morning, reduce the dose of insulin by 4-8 units.
- After eliminating the hypoglycemic reaction, consult a doctor.
If coma develops with loss of consciousness, then it follows:
- Introduce 40-80 ml of glucose intravenously.
- Call an ambulance urgently.
Hyperosmolar or hyperglycemic coma – symptoms, emergency
This type of coma is more typical for people over 50 and persons whose course of diabetes is moderate.
The main reasons for the development of hyperosmolar coma
- Excessive intake of carbohydrates.
- Operational interventions.
- Intercurrent infections.
- Diseases of the gastrointestinal tract.
- Taking diuretics and immunosuppressants.
Hyperosmolar coma – symptoms
- Thirst, weakness, polyuria – in the days preceding the development of coma.
- Development of dehydration.
- Lethargy and drowsiness.
- Violation of speech, hallucinations.
- Convulsions, increased muscle tone.
First aid for hyperosmolar coma
- Correctly lay the patient down.
- Introduce an air duct and exclude tongue sinking.
- Carry out pressure adjustments.
- Introduce 10-20 ml of glucose (40% solution) intravenously.
- In case of acute intoxication, urgently call an ambulance.
Emergency care for ketoacidotic coma. Symptoms and causes of ketoacidotic coma in diabetes mellitus
Factorsthat increase the need for insulin and contribute to the development of ketoacidotic coma are usually:
- Late diagnosis of diabetes mellitus.
- Illiterate prescribed treatment (drug dosage, replacement, etc.).
- Ignorance of the rules of self-control (alcohol consumption, diet and exercise disorders, etc.).
- Purulent infections.
- Physical / mental trauma.
- Acute vascular diseases.
- Childbirth / pregnancy.
Ketoacidotic coma – symptoms
The first signs become:
- Frequent urination.
- Thirst, nausea.
- Drowsiness, general weakness.
With a clear worsening of the condition:
- Smell of acetone from the mouth.
- Sharp abdominal pain.
- Severe vomiting.
- Noisy, deep breathing.
- Then comes lethargy, impaired consciousness and falling into a coma.
Ketoacidotic coma – first aid
First of all, an ambulance should be called and all vital functions of the patient should be checked – breathing, pressure, heartbeat, consciousness. The main task is to support heartbeat and breathing until an ambulance arrives.
Assess – is the person conscious, in a simple way: ask him a question, lightly hit his cheeks and rub his earlobes. If there is no reaction, the person is in serious danger. Therefore, it is impossible to hesitate to call an ambulance.
General rules of first aid for diabetic coma, if its type is not defined
The first thing that the patient’s relatives should do with the initial and, in particular, serious signs of coma is call an ambulance immediately… People with diabetes and their families are usually familiar with these symptoms. If there is no possibility of going to a doctor, then at the first symptoms you should:
- Intramuscularly inject insulin – 6-12 units. (additionally).
- Increase the dose in the morning of the next day – 4-12 units / at a time, 2-3 injections during the day.
- The consumption of carbohydrates should be streamlined, fats should be excluded.
- Increase the amount of fruits / vegetables.
- Drink alkaline mineral waters. In their absence, water with a dissolved spoon of baking soda.
- Enema with baking soda solution – with confusion.
The patient’s relatives should carefully study the features of the disease, modern treatment of diabetes mellitus, diabetology and timely first aid – only then emergency first aid will be effective.
First aid rules for diabetic coma from the anesthetist and member of the Federation of Anesthesiologists and Resuscitators Yanina Rodina
Hyperglycemia is a condition in which blood glucose levels rise above 5.5 mmol / L.
The main cause of hyperglycemia is diabetes mellitus.
- intense thirst, dry mouth;
- dry skin;
- increased urination;
- visual impairment;
- violation of consciousness;
- it is possible to develop a diabetic coma without proper and timely assistance.
First aid if you know the cause of the worsening condition (diabetes mellitus).
- Measure the glucose level, if you have a glucometer and the first signs of hyperglycemia.
- Inject short-acting insulin subcutaneously. The dosage is calculated by your doctor, the doctor should tell the technique of introducing the calculation and the rate.
With the first episode and no diagnosis of diabetes, the symptoms of hyperglycemia are the same, it is necessary to drink plenty of fluids and call an ambulance.
In case of loss of consciousness, an immediate call for an ambulance by relatives or others.
It is necessary to monitor the presence of breathing and heartbeat. If breathing is impaired and there is no pulse, cardiopulmonary resuscitation should be started.
Prevention of diabetic coma
- Eating a healthy diet low in carbohydrates.
- Blood glucose control.
- Correct Dosage Calculation in Insulin-Dependent Patients.
- Timely use of medicines.
- Patients with diabetes should carry a glucometer, insulin pens, a bracelet and / or a card with a diagnosis, insulin used and its dosage.
Must share this useful content with your loved one's
Visit Bologny for more useful and informative articles!